Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 127, NWS Grand Forks, ND

July 30, 20114 counties in North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 30, 2011, 8:17 AM CDT for 4 counties in North Dakota. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2011, 8:17 AM CDT (13:17 UTC)
Expired
Jul 30, 2011, 9:15 AM CDT
In force
58 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barnes County, ND, Cass County, ND, Ransom County, ND, Richland County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 98 km from the middle of the area, began a volume at 13:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 8:40 AM CDTHAIL 18 N Lisbon, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 1.3 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2011-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2567 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2011-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2567 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.8
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

366 
WUUS53 KFGF 301317
SVRFGF
NDC003-017-073-077-301415-
/O.NEW.KFGF.SV.W.0127.110730T1317Z-110730T1415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
817 AM CDT SAT JUL 30 2011

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BARNES COUNTY IN SOUTHEAST NORTH DAKOTA...
  SOUTHERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA...
  NORTHERN RANSOM COUNTY IN SOUTHEAST NORTH DAKOTA...
  NORTHWESTERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 915 AM CDT

* AT 814 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 2 MILES
  SOUTHWEST OF ENDERLIN...OR 29 MILES SOUTHEAST OF VALLEY CITY...
  MOVING TO THE EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHELDON AND ANSELM AROUND 830 AM CDT.
  LEONARD AROUND 900 AM CDT.
  KINDRED...WALCOTT AND DAVENPORT AROUND 915 AM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE BARRIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4673 9693 4646 9693 4654 9795 4677 9799
TIME...MOT...LOC 1317Z 270DEG 20KT 4660 9760
WIND...HAIL 60MPH 1.00IN

$$

JK
2 follow-up statements
483 
WWUS53 KFGF 301345
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
845 AM CDT SAT JUL 30 2011

NDC003-017-073-077-301415-
/O.CON.KFGF.SV.W.0127.000000T0000Z-110730T1415Z/
BARNES ND-CASS ND-RANSOM ND-RICHLAND ND-
845 AM CDT SAT JUL 30 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
RICHLAND...NORTHEASTERN RANSOM...SOUTHERN CASS AND SOUTHEASTERN
BARNES COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 915 AM CDT...

AT 840 AM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING 
QUARTER SIZE HAIL 8 MILES NORTH OF LISBON. DAMAGING WINDS IN EXCESS 
OF 60 MPH ARE ALSO POSSIBLE WITH THIS STORM.  THE STORM WAS LOCATED 
4 MILES SOUTHEAST OF ENDERLIN...OR 32 MILES SOUTHEAST OF VALLEY 
CITY...MOVING TO THE EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ANSELM AROUND 850 AM CDT.
  LEONARD AROUND 905 AM CDT.
  KINDRED...WALCOTT AND DAVENPORT AROUND 915 AM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE BARRIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4653 9784 4676 9775 4673 9693 4646 9693
TIME...MOT...LOC 1345Z 284DEG 28KT 4657 9752

$$

ROGERS
170 
WWUS53 KFGF 301414
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
914 AM CDT SAT JUL 30 2011

NDC003-017-073-077-301423-
/O.EXP.KFGF.SV.W.0127.000000T0000Z-110730T1415Z/
BARNES ND-CASS ND-RANSOM ND-RICHLAND ND-
914 AM CDT SAT JUL 30 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RICHLAND...
NORTHERN RANSOM...SOUTHERN CASS AND SOUTHEASTERN BARNES COUNTIES IN
SOUTHEAST NORTH DAKOTA WILL EXPIRE AT 915 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. HOWEVER...HAIL UP TO PENNY SIZE AND GUSTY WIND TO 40 MPH 
IS STILL POSSIBLE. 

LAT...LON 4653 9784 4676 9775 4673 9693 4646 9693
TIME...MOT...LOC 1413Z 284DEG 28KT 4653 9735

$$

ROGERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 4:03 AM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jul 30, 4:03 AM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
403 AM CDT SAT JUL 30 2011

.SHORT TERM...
AS EXPECTED..CLUSTERS OF ELEVATED COVECTION FORMED IN WRN/CNTRL ND
AND MOVED EAST AND NOW OVER THE RED RIVER VALLEY. HAD TWO SUCH
SYSTEMS ONE WITH SOME WIND AS IT MOVED INTO DEVILS LAKE WITH GUSTS
40 TO 50 MPH BEFORE WEAKENING. OTHER CLUSTER MOVED NORTHEAST INTO
CARRINGTON-COOPERSTOWN AND ALSO INTO LISBON-FARGO AREA BEFORE
WEAKENING AS WELL IN THE PAST HOUR. SPC MESO PAGE SHOWS MUCH
WEAKER 850 MB JET OVER RRV (25 KTS) AND AREA ON EDGE OF ELEVATED INSTABILITY.

WORTH NOTING IS NEWLY FORMED CLUSTER NR BISAMRCK WHICH IS ON NOSE
OF 40 KT 850 MB JET. THIS IS SEVERE ATTM AND MAY CONTINUE TO BE
STRONG AS IT MOVES EAST AS 40 KT LLJ IS EXPECTED TO VEER NORTHEAST
WITH TIME THRU 12Z.

SO WILL EXPECT SCATTERED ELEVATED CONVECTION TO CONTINUE PAST 12Z
OVER THE FCST AREA. ACTUAL COLD FRONT OVER SOUTHEAST SASK INTO
EASTERN MONTANA. THE ELEVATED ACTIVTY MAY WEAKEN MID TO LATE
MORNING AND KEY IS WILL ENOUGH SUN RETURN TO HEAT THINGS UP INTO
THE MID TO UPPER 80S OUT AHEAD OF FRONT BY MID AFTN. AT 20Z EXPECT
FRONT NR A WASKISH TO FARGO LINE AND THUS BEST AREA FOR SEVERE MID
TO LATE AFTN TODAY IS EAST OF THIS LINE IN WCNTRL MN. LATER SHFITS
WILL NEED TO MONITOR CONDITIONS AND CAN INSERT SEVERE WORDING IN
GRIDDS AS NEEDED.

SYSTEM EXISTS QUICKLY THIS EVENING WITH HIGH COMING IN AND
CLEARING TO ALL BUT FAR SOUTH AND SOUTHEAST. HIGH WILL BE OVER
AREA SUNDAY.

NEXT SHORT WAVE WILL MOVE THRU MONDAY. THIS ONE APPEARS A BIT
STRONGER THAN TODAYS AND TIMING OF FRONT APPEARS A BIT BETTER FOR
SVR OVER ERN ND/NW MN MON AFTN-EVE.

ALL IN ALL POPS WITH BOTH SYSTEMS HAD BEEN CONSISTENT OVER THE
PAST SEVERAL DAYS MODEL RUNS SO LITTLE CHANGE NEEDED.

.LONG TERM...
HIGH PRESSURE WILL MOVE IN TUESDAY WITH NEXT WAVE THURSDAY.

&&

.AVIATION...
EXPECT VFR CIGS TODAY AS MOISTURE IS PRETTY HIGH AOA 6000 FT AGL.
GUSTY WINDS NR STORMS ALWAYS A POSSIBILITY. LOOK FOR NORTHWEST
WIND SHIFT APPROX NR 18Z AT DVL THEN 20Z GFK-TVF THEN 23Z BJI-FAR.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE
Hazardous weather outlook, Jul 30, 5:27 AM CDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
527 AM CDT SAT JUL 30 2011

MNZ001-004>008-013>015-NDZ006>008-014>016-024-026>030-038-054-
311030-
WEST POLK-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-PENNINGTON-RED LAKE-EAST POLK-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-WESTERN WALSH-
527 AM CDT SAT JUL 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE THROUGH THE AREA THROUGH EARLY
AFTERNOON OUT AHEAD OF A COLD FRONT WHICH WILL EXTEND NEAR A
BEMIDJI TO FARGO LINE BY MID AFTERNOON. AN ISOLATED SEVERE STORM
IS POSSIBLE UNTIL EARLY AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE NEXT WEATHER SYSTEM WILL IMPACT THE AREA MONDAY GIVING A GOOD
CHANCE FOR THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE AND ALSO
PRODUCE LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ002-003-009-016-017-022>024-027>032-040-NDZ039-049-052-053-
311030-
NORMAN-CLAY-NORTH BELTRAMI-NORTH CLEARWATER-SOUTH BELTRAMI-
MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-CASS-RANSOM-SARGENT-
RICHLAND-
527 AM CDT SAT JUL 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE THROUGH SOUTHEAST NORTH DAKOTA
INTO WEST CENTRAL MINNESOTA THIS MORNING...AND THEN ARE EXPECTED
TO DEVELOP AGAIN DURING THE MID TO LATE AFTERNOON AS A COLD FRONT
MOVES THROUGH. A FEW STORMS MAY BE SEVERE AND PRODUCE LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE NEXT WEATHER SYSTEM WILL IMPACT THE AREA MONDAY GIVING A GOOD
CHANCE FOR THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE AND ALSO
PRODUCE LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATER TODAY.

DTR

In the hours before

Special weather statement, Jul 30, 2:20 AM CDT, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
220 AM CDT SAT JUL 30 2011

NDZ006-007-014-015-024-026-300815-
BENSON ND-CAVALIER ND-EDDY ND-NELSON ND-RAMSEY ND-TOWNER ND-
220 AM CDT SAT JUL 30 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TOWNER...RAMSEY...
NELSON...EASTERN EDDY...CAVALIER AND SOUTHEASTERN BENSON COUNTIES
UNTIL 315 AM CDT...

AT 213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 27 MILES NORTH OF CANDO TO
14 MILES NORTHEAST OF CANDO TO 8 MILES WEST OF DEVILS LAKE TO 10
MILES EAST OF NEW ROCKFORD...MOVING TO THE EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORMS...ALONG WITH FREQUENT LIGHTNING.

AT 215 AM CDT ...KDVL RADIO IN DEVILS LAKE REPORTED WINDS UP TO 50
TO 55 MPH.

THE STORMS WILL BE NEAR...
DEVILS LAKE...CAMP GRAFTON AND WEBSTER AROUND 225 AM CDT.
TOKIO AROUND 230 AM CDT.
WARWICK AND ALSEN AROUND 235 AM CDT.
HANNAH AND HAMPDEN AROUND 240 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

JK
Special weather statement, Jul 30, 2:34 AM CDT, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
234 AM CDT SAT JUL 30 2011

MNZ003-029-NDZ039-049-053-300830-
CASS ND-CLAY MN-RANSOM ND-RICHLAND ND-WILKIN MN-
234 AM CDT SAT JUL 30 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLAY COUNTY IN NORTHWEST
MINNESOTA...AND WILKIN COUNTY IN WEST CENTRAL MINNESOTA...AND
RICHLAND...NORTHEASTERN RANSOM AND CASS COUNTIES IN SOUTHEAST NORTH
DAKOTA UNTIL 330 AM CDT...

AT 232 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS THUNDERSTORMS FROM BUFFALO TO ALICE IN CASS COUNTY...ACROSS
NORTHEAST RANSOM COUNTY AND THEN TO ABOUT 15 MILES WEST OF
WAHPETON.  THE STORMS ARE MOVING NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
WHEATLAND...BARRIE AND AYR AROUND 240 AM CDT.
SONORA...MOORETON AND GREAT BEND AROUND 245 AM CDT.
KINDRED...CASSELTON AND WALCOTT AROUND 250 AM CDT.
GALCHUTT...FAIRMOUNT AND DWIGHT AROUND 255 AM CDT.
FARGO...MOORHEAD AROUND 315 AM CDT.

FOR MOTORISTS ON INTERSTATE 29...THE STORM WILL BE BETWEEN...MILE
MARKER 61 AROUND 310 AM CDT...AND MILE MARKER 79 AROUND 315 AM CDT...

FOR MOTORISTS ON INTERSTATE 94...THE STORM WILL BE BETWEEN...MILE
MARKER 331 AROUND 250 AM CDT...AND MILE MARKER 344 AROUND 305 AM
CDT...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

DTR
Special weather statement, Jul 30, 5:58 AM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
558 AM CDT SAT JUL 30 2011

NDZ049-052-053-301200-
RANSOM ND-RICHLAND ND-SARGENT ND-
558 AM CDT SAT JUL 30 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RICHLAND...SARGENT AND
RANSOM COUNTIES UNTIL 700 AM CDT...

AT 554 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 24 MILES WEST OF LISBON TO
7 MILES NORTHEAST OF SPRING CREEK COLONY...MOVING TO THE EAST AT 35
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT LIGHTNING.

THE STORMS WILL BE NEAR...
FORT RANSOM AROUND 615 AM CDT.
ENGLEVALE AROUND 620 AM CDT.
ELLIOTT AROUND 630 AM CDT.
LISBON AND CRETE AROUND 635 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JK

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 2:37 AM CDTSevere Thunderstorm WarningFGFCass38 min
Jul 30, 6:45 AM CDTSevere Thunderstorm WarningFGFRansom, Richland, Sargent45 min
Jul 30, 9:22 AM CDTAreal Flood AdvisoryFGFRansom7 hr
Jul 30, 10:59 AM CDTSevere Thunderstorm WarningFGFRichland61 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.